Heavy Rain, Prince Edward
- When
- August 27, 4:30 PM EST
- Where
- Prince Edward County, 3.08 mi ENE of Darlington Hgts
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.220, -78.570
Rainfall total of 3.50 inches was reported at (1 SSE) Five Forks.
Scattered thunderstorms associated with a surface trough produced heavy rain and minor flooding across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms associated with a surface trough produced heavy rain and minor flooding across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 2:52 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 352 PM EDT Fri Aug 27 2021 .SYNOPSIS... An upper level ridge will remain over the area into early next week. A few disturbances will move along the edge of the ridge and bring isolated to widely scattered thunderstorms to portions of the area through the weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 400 PM EDT Friday... Thunderstorm have started to develop across the far western VA Piedmont and northern VA. Storms may move into far northern portions of our area this afternoon, mainly for Carolina County and the lower MD Eastern Shore. While severe weather is not anticipated, locally heavy rainfall and a few stronger wind gusts cannot be ruled out. The ridge will continue to be over the region through the weekend. High pressure at the surface will remain centered just southeast of the area. South to southwesterly flow will continue to warm and humid air north. Saturday morning low temperatures will be in the mid to upper 70s. Several disturbances will ride along the edge of the ridge each day. The best shower/storm chances for the weekend will likely be on Saturday as a weak surface trough tries to dip into the area. It appears now that these disturbances will come a little farther south than previously thought. Pops are 30-40% from the VA/NC border and points north. High temperatures will be in the low to mid 90s with heat indices 97-105 during the afternoon. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 400 PM EDT Friday... Weak backdoor cold front will drop south along the coast Sunday as the ridge begins to breakdown and slide southwest. The front will mostly likely stall along the Chesapeake Bay, allowing for cooler temperatures for the Eastern Shore. For areas west and south of the bay, additional diurnally driven showers/storms (~30% PoP) will be possible on Sunday as the ridge begins to weaken and move southwest. Highs will be in the low to mid 90s (upper 80s Eastern Shore/Northern Neck) and lows in the mid to upper 70s. Heat indices will continue to be 100-105 (inland) each afternoon. Monday will remain hot with a better chance of afternoon thunderstorms as the ridge continues weakens and moves southwest. High temperatures will climb into the low to mid 90s. Thunderstorms are expected to develop along the lee-trough east of the Blue Ridge Mountains early Monday afternoon, then move east across central/southeast VA, and southeast MD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 400 PM EDT Friday... Hurricane Ida is forecasted to make landfall in Louisiana Sunday/Sunday night. As the tropical cyclone moves into the southern Mississippi River Vally early next week, an upper- level trough will be digging south across Ontario and the Great Lakes region. This trough will bring a cold front south and be approaching the region Tuesday/Wednesday. At the same time, both the ECMWF and GFS continue to show the remnants of Ida lifting north then east towards the Mid- Atlantic. There is a possibility for heavy rain across the Mid-Atlantic and/or the Carolinas mid- week next week if the remnant low interacts with the approaching cold front. As of now, Pops are 40-60% across the area for Tuesday and Wednesday. Rain chance may stay high across the area Thursday if the system slows down. High temperatures will be close average for early September, highs in the mid 80s lows in the upper 60s to low 70s. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM EDT Friday... VFR conditions are expected to continue through the 18z TAF period. Afternoon CU (4-5kft AGL) has develop over central VA, otherwise SKC. Light winds become SSW- SW at 5-10kt this afternoon, becoming light and variable to calm. A few showers and thunderstorms may develop later this afternoon into this evening, with the highest potential at SBY. Outlook: Prevailing VFR conditions continue through the weekend with slightly higher shower/storm chances Saturday (especially across the north) as a weak backdoor front slides into the area. && .MARINE... As of 255 PM EDT Friday... High pressure in control of the local weather today with generally west and southwest winds 5-10 kt. Waves in the Bay are 1-2 ft with seas 2-3 ft offshore. Ridging will be nudged southward this evening and tonight as a weak MCV translates east across PA and NJ. Most of the attending showers and storms will stay north of the waters this evening but our northern Ches Bay zones and northern coastal waters stand the greatest chance of seeing scattered showers and thunderstorms with associated increased winds/waves/seas. Some hi-res guidance shows a consolidated outflow making some southward progress this evening with an area of northerly flow behind the boundary. High pressure to the north and another weak low will combine to force a backdoor cold front from NE to SW through the area on Saturday. Some uncertainty remains regarding how far south and west the boundary gets but the majority of the waters look likely to see a period of sub-SCA level N/NE winds Saturday into Sunday. Waves will remain 1-2 ft and seas 2- 4 ft through early next week. Thereafter, the remnants of TC Ida could bring increased moisture and a somewhat steeper pressure gradient to the region by mid week. Low rip current risk at the beaches likely continues through Tuesday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJB/CP NEAR TERM...AJB/CP SHORT TERM...AJB/CP LONG TERM...AJB/CP AVIATION...AJB/CP MARINE...RHR
Hazardous Weather Outlook National Weather Service Wakefield VA 401 PM EDT Fri Aug 27 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-282015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 401 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
352 PM EDT Fri Aug 27 2021
VAZ060-061-068-272045-
Amelia VA-Cumberland VA-Prince Edward VA-
352 PM EDT Fri Aug 27 2021
...Strong thunderstorms will impact portions of southern Cumberland,
northern Prince Edward and northwestern Amelia Counties through 445
PM EDT...
At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cumberland to near Pamplin City. Movement
was east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cumberland, Farmville, Longwood University, Hampden Sydney, Guinea
Mills, Darlington Heights, Sunnyside, Prospect, Raines Tavern,
Tuggle, Angola, Oak Forest, Allens Mill, McRae, Hawk, Elam, Reeds,
Grays Siding and Stoddert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3726 7868 3734 7861 3736 7856 3733 7851
3733 7847 3745 7839 3754 7820 3750 7812
3746 7813 3745 7812 3745 7810 3744 7810
3746 7809 3745 7806 3747 7805 3745 7802
3719 7860 3720 7869
TIME...MOT...LOC 1951Z 262DEG 7KT 3744 7825 3723 7868
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
MillerSpecial Weather Statement
National Weather Service Wakefield VA
459 PM EDT Fri Aug 27 2021
VAZ068-069-513-272130-
Western Chesterfield VA-Powhatan VA-Amelia VA-
459 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of west central
Chesterfield, north central Amelia and south central Powhatan
Counties through 530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chula, or near Amelia Courthouse, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moseley, Chula, Skinquarter, Pilkinton, Clayville, Winterham and
Genito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3739 7800 3748 7791 3746 7773 3731 7781
TIME...MOT...LOC 2059Z 284DEG 11KT 3742 7792
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MillerThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall total of 3.50 inches was reported at (1 SSE) Five Forks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983185.